Home
Survey
Email Us
Search Site

Modules:

  • Introduction
  • 1. Advance Care Planning
  • 2. Communicating Bad News
  • 3. Whole Patient Assessment
  • 4. Pain Management
  • 5. Assisted Suicide Debate
  • 6. Anxiety, Delirium
  • 7. Goals of Care
  • 8. Sudden Illness
  • 9. Medical Futility
  • 10. Common Symptoms
  • 11. Withholding Treatment
  • 12. Last Hours of Living
  • 13. Cultural Issues
  • 14. Religion, Spirituality
  • 15. Legal Issues
  • 16. Social and Psychological
  • More About:

  • Hospice Care
  • Clergy and Faith Communities
  • Additional Links
    Downloads
    Site Index
    Back to Module 12: Last Hours of Living
    Part I: Physiological Changes and Symptom Management During the Dying Process

    Weakness/Fatigue
    Decreasing Appetite/Food Intake, Wasting
    Decreasing Fluid Intake, Dehydration
    Decreasing Blood Perfusion, Renal Failure
    Neurological Dysfunction: An Overview
    Pain Loss of Ability to Close Eyes
    Changes in Medication Needs

    Pain

    Signs and Symptoms

    • While many fear that pain will suddenly increase as the patient dies, there is no evidence to suggest this occurs
    • Though difficult to assess, continuous pain in the semiconscious or obtunded patient may be associated with:
      • Grimacing and continuous facial tension, particularly across the forehead and between the eyebrows

      • Physiologic signs, such as transitory tachycardia, that may signal distress
    • Do not over-diagnose pain when fleeting forehead tension comes and goes with movement or mental activity (e.g., dreams or hallucinations)
    • Do not confuse pain with the restlessness, agitation, moaning, and groaning that accompany terminal delirium
    • If the diagnosis is unclear, a trial of a higher dose of opioid may be necessary to judge whether pain is driving the observed behaviors

    ^top

    Management

    • Knowledge of opioid pharmacology becomes critical during the last hours of life
    • The liver conjugates codeine, morphine, oxycodone, and hydromorphone into glucuronides
      • Some of their metabolites remain active as analgesics until they are renally cleared, particularly morphine

      • As dying patients experience diminished hepatic function and renal perfusion, and usually become oliguric or anuric, routine dosing or continuous infusions of morphine may lead to:

        • Increased serum concentrations of active metabolites
        • Toxicity
        • Increased risk of terminal delirium
    • To minimize this risk:
      • Discontinue routine dosing or continuous infusions of morphine when urine output and renal clearance stops

      • Titrate morphine breakthrough (rescue) doses to manage expressions suggestive of continuous pain

      • Consider the use of alternative opioids with inactive metabolites
        • Fentanyl
        • Hydromorphone
    ^top >continue